Texas, 2023

Winter Storm in Texas, January 30 to 31, 2023

January 30 to 31, 2023 · NWS EWX · 9 events in 9 counties and zones

A cold front brought a shallow layer of cold air. Warm, moist southeasterly flow above this cold air produced light freezing rain and freezing drizzle for several days.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A cold front brought a shallow layer of cold air. Warm, moist southeasterly flow above this cold air produced light freezing rain and freezing drizzle for several days.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jan 30, 9:01 AM CST, 1 hour 59 minutes earlier.

Area forecast discussion, Jan 30, 9:01 AM CST, 1 hour 59 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Austin/San Antonio TX
901 AM CST Mon Jan 30 2023

...New UPDATE...

.UPDATE...
Issued at 858 AM CST Mon Jan 30 2023

Have updated the forecast through tomorrow night to account for the
latest trends. Temperatures continue to trend colder, thus, overall
impacts continue to increase in severity. No other changes at this
time. Latest products and warnings continue and the Winter Storm
Warning and Winter Weather Advisories are now in effect through noon
Wednesday.

&&

.SHORT TERM...
(Today through Tuesday)
Issued at 315 AM CST Mon Jan 30 2023

Very shallow cold air continues to funnel southward across the
region where temperatures as of 2 AM CST range from the mid 30s
across the Hill Country into the low to mid 60s closer to the Rio
Grande nearest the front. Cold air advection will continue with
moderate northerly winds where the freezing line will continue to
inch southward with time this morning. The Hill Country and the
Southern Edwards Plateau will fall below freezing near or a little
after sunrise with the freezing line continuing to advance south
into and across portions of the I-35 corridor from today into
Tuesday. Some locations, especially within the Hill Country are
possible of remaining below freezing through the duration of this
event into the long term forecast period. Wind chills will also
remain in the 20s for most with some upper teens across the Hill
Country. Temperatures across our Southern Counties will likely
bottom out and hold from the mid 30s into the 40s.

Light precipitation and drizzle will break out across the region
from this morning into today with increasing isentropic lift from
warmer south-southwesterly winds aloft over the aforementioned
shallow cold layer at and near the surface. Icing concerns from
freezing rain/drizzle begins as soon as the mid-morning for areas
that are already sub-freezing. The icing concerns expands today as
the freezing line continues to make additional progress south and
east, including into portions of the I-35 corridor and the Austin
metro area. Activity should not be completely continuous but do
expect several rounds of precipitation during the short term
forecast period. Latest hi-res models show a temporary lull could
develop sometime this evening before ramping back up into early
Tuesday morning. With several rounds of precipitation anticipated
along with continued uptick in the NAM/HRRR/HREF members on ice
accumulations, the Winter Storm Warning was expanded eastward to
include portions of the region east of I-35. A Winter Weather
Advisory has been issued across the next tier of counties as well
where lighter icing up to a tenth of an inch can be expected,
including the San Antonio metro area. Highest ice accumulations
through Wednesday will be expected from the Hill Country into the
Austin metro area where a quarter to half inch of ice will be
possible. Amounts to the east I-35 within the warning area could
receive slightly lower amounts from a tenth to three tenths of an
inch. Travel could become hazardous by as early as midday over
portions of the Hill Country and Southern Edwards Plateau, and by
the afternoon and the evening commute for portions of the I-35
corridor, including Austin. Travel conditions further deteriorate
and non-emergency travel becomes discouraged across the warning
area. Power line and tree branches likely become weighted down by
accumulating ice, resulting to power outages as well across the
Winter Storm Warning and Winter Weather Advisory areas.

Across the southern areas of the region that are to remain above
freezing through the duration of the short term period should see
continued cold rain and perhaps an occasional embedded elevated
thunderstorm.

&&

.LONG TERM...
(Tuesday night through Sunday)
Issued at 315 AM CST Mon Jan 30 2023

The short term weather continues into Tuesday night and Wednesday. A
shallow (around 1,000 feet) cold airmass is overrun by a warm moist
airmass above. Weak mid level impulses move along an upper level jet
ahead of an upper level trough. Above seasonal normal moisture
levels with PWs around an inch or so will be in place. Periods of
isentropic to larger scale forcing are expected to produce rounds of
rain showers. Weak elevated instability shown on forecast soundings
makes for only isolated thunderstorms. The main forecast issue
remains precipitation rates and the impact on temperatures and the
extent and duration of freezing rain/freezing drizzle. Should the
precipitation remain lighter, then temperatures will stay colder
allowing for freezing rain/freezing drizzle to persist longer into
Wednesday and perhaps Wednesday night, as seen in the NAM/CMC.
However, should precipitation turn heavier, then latent heat release
warms temperatures leading to all rain. For now, will go cooler on
Wednesday and maintain freezing rain/freezing drizzle for the Hill
Country and adjacent areas south to US 90. Total ice accumulations
of 1/4 to 1/2 inch are expected in the Hill Country and Austin area
with lesser amounts south to near US 90.

The upper level trough moves overhead on Thursday with the showers
and storms ending from southwest to northeast. Fair skies and cool
to cold temperatures are expected Friday through Sunday, Another
cold front and upper level trough move through during the weekend,
however, lack of moisture depth will preclude any precipitation.

&&

.AVIATION...
(12Z TAFS)
Issued at 502 AM CST Mon Jan 30 2023

Poor flight conditions during the TAF period with ceilings ranging
from low end MVFR to LIFR. Drizzle and showers will be possible
through the period with freezing rain developing at KAUS from 18Z
onwards. Winds will remain generally north of around 10 to 15 kt
across the I-35 sites and from the east-northeast between 5 to 10
kt at KDRT.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              36  32  35  32 /  40  50  60  90
Austin Bergstrom Intl Airport  34  29  34  31 /  40  50  60  90
New Braunfels Muni Airport     39  32  36  34 /  40  50  50  90
Burnet Muni Airport            31  26  30  29 /  40  50  70  90
Del Rio Intl Airport           57  42  47  41 /  40  50  50  90
Georgetown Muni Airport        34  30  32  30 /  30  50  70  90
Hondo Muni Airport             46  36  40  35 /  50  60  70  90
San Marcos Muni Airport        38  32  37  32 /  40  50  60  90
La Grange - Fayette Regional   39  32  38  35 /  30  40  40  70
San Antonio Intl Airport       40  33  38  35 /  50  60  60  90
Stinson Muni Airport           42  37  39  37 /  50  60  60  90

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until noon CST Wednesday for Bandera-Bastrop-
Blanco-Burnet-Caldwell-Comal-Edwards-Gillespie-Guadalupe-Hays-
Kendall-Kerr-Lee-Llano-Real-Travis-Williamson.

Winter Weather Advisory until noon CST Wednesday for Bexar-Fayette-
Gonzales-Kinney-Medina-Uvalde-Val Verde-Wilson.

&&

Short-Term...MMM
Long-Term...04
Aviation...Brady
Hazardous weather outlook, Jan 30, 3:29 AM CST, 7 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
329 AM CST Mon Jan 30 2023

TXZ171>173-183>194-202>209-217>225-228-310930-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
329 AM CST Mon Jan 30 2023

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

A Winter Storm Warning remains in effect from 9 AM This morning
through Wednesday across the Hill Country, along and east of the
I-35 corridor. Significant icing with hazardous to very hazardous
travel conditions and power outages will be expected. Expect ice
accumulations as high as a quarter to half of an inch, especially
across the Hill Country and into the Austin metro area.

A Winter Weather Advisory is in effect for the counties along and
west of San Antonio along US HWY 90 where icing up to a tenth of
an inch will be possible with some hazardous travel conditions but
some greater potential for icing does exist across far northern
sections of Bexar, Medina and Uvalde counties. Travel conditions
across those areas could become very hazardous.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A Winter Storm Warning remains in effect from 9 AM This morning
through Wednesday across the Hill Country, along and east of the
I-35 corridor. Significant icing with hazardous to very hazardous
travel conditions and power outages will be expected. Expect ice
accumulations as high as a quarter to half of an inch, especially
across the Hill Country and into the Austin metro area.

A Winter Weather Advisory is in effect for the counties along and
west of San Antonio along US HWY 90 where icing up to a tenth of
an inch will be possible with some hazardous travel conditions but
some greater potential for icing does exist across far northern
sections of Bexar, Medina and Uvalde counties. Travel conditions
across those areas could become very hazardous.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter storm. Local standard time, as filed.

Winter Storm, Gillespie

When
January 30, 11:00 AM CST to January 31, 11:59 PM CST
Where
Gillespie forecast zone
Reported by
Public
Coordinates
30.318, -98.946 (the zone’s center; the record gives no point)

Freezing rain began around 11 AM on the 30th and continued off and on through February 2. By 4:13 PM on the 30th a quarter of an inch of ice had accumulated in Luckenbach. By the end of the event 0.31 inches of ice had accumulated in Fredericksburg. The ice brought down power lines and tree branches in Fredericksburg.

Winter Storm, Llano

When
January 30, 11:00 AM CST to January 31, 11:59 PM CST
Where
Llano forecast zone
Reported by
Public
Coordinates
30.706, -98.684 (the zone’s center; the record gives no point)

Freezing rain began around 11 AM on the 30th and continued off and on through February 2. By 11:58 AM on the 30th 0.25 inches of ice had accumulated in Riley Mountain. By the end of the event that location had 0.67 and near Llano another spotter reported 0.8 inches. The Emergency Manager reported two semi-tractor trailers slid off Hwy 16 at the Llano/Gillespie county line.

Winter Storm, Travis

When
January 30, 11:00 AM CST to January 31, 11:59 PM CST
Where
Travis forecast zone
Deaths
0 direct, 1 indirect
Reported by
Law Enforcement
Coordinates
30.335, -97.782 (the zone’s center; the record gives no point)

Freezing rain began around 11 AM on the 30th and continued off and on through February 2. By 10:23 PM on the 30th the Pflugerville Police had closed the flyover ramps between Hwy 130 and Hwy 45 due to ice on the roadway. The Austin area was hit hard with thousands of power outages when trees took out power lines. By the end of the storm the ASOS at Camp Mabry recorded 0.69 inches of ice and the COOP observer in Great Hills reported 0.45 inches. There were many car accidents one of which resulted in a fatality.

Winter Storm, Williamson

When
January 30, 11:00 AM CST to January 31, 11:59 PM CST
Where
Williamson forecast zone
Reported by
Emergency Manager
Coordinates
30.648, -97.601 (the zone’s center; the record gives no point)

Freezing rain began around 11 AM on the 30th and continued off and on through February 2. By 9:13 PM on the 30th the Emergency Manager reported ice accumulating on the roadway of the 183A toll road overpass at Brushy Creek Rd in Cedar Park. By the end of the event 0.5 inches of ice had accumulated in Round Rock, 0.41 inches in Hutto, 0.38 inches in Jollyville and Taylor, and 0.33 in Leander. There were multiple accidents across the county. There were also trees and tree branches down around the county and thousands of power outages.

Winter Storm, Kendall

When
January 30, 12:00 PM CST to January 31, 11:59 PM CST
Where
Kendall forecast zone
Reported by
Department of Highways
Coordinates
29.945, -98.712 (the zone’s center; the record gives no point)

Freezing rain began around 12 PM on the 30th and continued off and on through February 2. By 9:09 AM on the 31st ice on the I-10 frontage road between US 87 and Christus Pkwy in Boerne caused an accident that closed the road. By the end of the event 0.5 inches of ice had accumulated in Old Tunnel State Park and 0.15 inches in Boerne.

Winter Storm, Kerr

When
January 30, 12:00 PM CST to January 31, 11:59 PM CST
Where
Kerr forecast zone
Reported by
Emergency Manager
Coordinates
30.062, -99.350 (the zone’s center; the record gives no point)

Freezing rain began around 12 PM on the 30th and continued off and on through February 2. By 3:57 PM on the 31st 0.63 inches of ice had accumulated on Hwy 87 north of Comfort.

Winter Storm, Hays

When
January 30, 1:00 PM CST to January 31, 11:59 PM CST
Where
Hays forecast zone
Reported by
Department of Highways
Coordinates
30.058, -98.031 (the zone’s center; the record gives no point)

Freezing rain began around 1 PM on the 30th and continued off and on through February 2. By 5:15 PM on the 30th an eighth of an inch of ice had accumulated in Dripping Springs. By the end of the event 0.5 inches of ice had accumulated in Dripping Springs, 0.38 inches in Wimberley and Driftwood, and 0.25 inches in Buda. The ice brought down trees and tree branches in Wimberley and Dripping Springs.

Winter Storm, Comal

When
January 30, 4:00 PM CST to January 31, 11:59 PM CST
Where
Comal forecast zone
Reported by
Emergency Manager
Coordinates
29.808, -98.278 (the zone’s center; the record gives no point)

Freezing rain was first reported in Bulverde at 7:26 PM on the 30th. The freezing rain continued off and on through February 2. By the morning of the 31st 0.15 inches of ice had accumulated in Fischer. By the end of the event 0.75 inches of ice was measured in Fischer. The ice brought down tree branches and trees in Fischer, Canyon Lake, and Bulverde.

Winter Storm, Guadalupe

When
January 30, 5:00 PM CST to January 31, 11:59 PM CST
Where
Guadalupe forecast zone
Reported by
Department of Highways
Coordinates
29.583, -97.949 (the zone’s center; the record gives no point)

Freezing rain began around 5 PM on the 30th and continued off and on through February 2. By 8:30 PM on the 31st TXDoT reported ice on the I-10 overpass over Highsmith Rd. southwest of Luling. By the end of the event 0.25 inches of ice had accumulated in New Braunfels and Geronimo.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Storm, Travis2023-01-31Vehicle/Towed TrailerIndirect

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, January 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1078567, 1078573, 1078574, 1078586, 1078571, 1078572, 1078570, 1078566, 1078569.